Nevada, 2010

Heavy Snow in Nevada, March 3 to 4, 2010

March 3 to 4, 2010 · NWS LKN · 3 events in 3 counties and zones

A winter storm produced 6 to 12 inches of snow across portions of northern and central Nevada.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm produced 6 to 12 inches of snow across portions of northern and central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 3, 2:32 PM PST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 3, 2:32 PM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
232 PM PST WED MAR 3 2010

.SYNOPSIS...A STRONG STORM SYSTEM WILL MOVE INTO NORTHERN AND CENTRAL
NEVADA LATE TONIGHT AND REMAIN OVER THE AREA THROUGH THURSDAY.
ANOTHER STORM SYSTEM WILL BRING A THREAT OF SHOWERS TO MAINLY
CENTRAL NEVADA OVER THE WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY. A STRONG UPPER LOW OFF THE NRN
CA COAST TODAY WILL MOVE INTO NRN AND CNTRL NV OVERNIGHT. MODELS
ARE CONSISTENT WITH SHOWING IMPRESSIVE DYNAMICS FROM FAR ERN HUMBOLDT
COUNTY EWD INTO NWRN ELKO COUNTY AND SWD INTO NRN NYE COUNTY. SNOW
AMOUNTS IN THIS AREA STILL LOOK 5 TO 8 INCHES OF SNOW FOR THE VALLEYS
WITH HIGHER AMOUNTS IN THE MTNS. WINTER STORM WARNINGS REMAIN IN
EFFECT FOR LANDER/EUREKA AND NRN NYE COUNTIES AND NRN ELKO COUNTY.
DYNAMICS WEAKER ELKO EASTWARD TONIGHT...BUT ENOUGH LOW LEVEL CONVERGENCE
AND MOISTURE IN THIS AREA TO KEEP WINTER WEATHER ADVISORY FOR MOST
OF SOUTHERN ELKO COUNTY AND HUMBOLDT COUNTY. HIGH PRESSURE BUILDS
ON FRIDAY ALLOWING DRIER WEATHER INTO CWA...BUT STILL MOSTLY
CLOUDY AS RIDGE IS DIRTY. NEXT UPSTREAM TROF DIGS IN SOUTHERN CA
SATURDAY WITH MAIN DYNAMICS SOUTH OF THE CWA. STILL EXPECT WRAP
AROUND MOISTURE TO PRODUCE A SHOWERS...MAINLY SOUTHERN ZONES.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT WEDNESDAY. MEDIUM RANGE
MODELS SHOW ANOTHER PACIFIC STORM SYSTEM MOVING SOUTH OF OUR AREA
SATURDAY NIGHT AND SUNDAY. HOWEVER...THE ECMWF SEEMS TO BE ABOUT 12
HRS SLOWER AND 300 MILES FARTHER SOUTH THAN THE GFS AND 12 GFS
ENSEMBLE MEAN. NO MATTER WHICH TRACK PLAYS OUT...IT APPEARS THAT
THIS SYSTEM WILL HAVE MINIMAL IMPACTS ON OUR CWA WITH THE BEST
CHANCE OF PRECIP BEING ALONG AND SOUTH OF HIGHWAY 50. IF THE MORE
NORTHERN TRACK IS RIGHT...THEN WILL SEE A FEW INCHES OF SNOW OVER
CENTRAL NV WITH RAIN AND SNOW SHOWERS OVER NORTHERN NV. MODEL
CONFIDENCE IS LOW BY MONDAY...SO MADE ONLY MINOR CHANGES TO THE
FORECAST EARLY NEXT WEEK. THE PATTERN DOES LOOK TO STAY ACTIVE WITH
THE POSSIBILITY OF 1-2 STORM SYSTEMS THROUGH WEDNESDAY.
&&

.AVIATION...ACTIVE WEATHER EXPECTED OVER THE NEXT 24 HOURS AS A
VIGOROUS STORM SYSTEM MOVES THROUGH THE AREA. A BAND OF RAIN IS
BEGINNING TO WORK INTO NW NV ATTM WITH SOME EMBEDDED THUNDER AS
WELL. THIS BAND WILL MOVE INTO KWMC BY 00Z THIS EVENING. PRECIP WILL
SPREAD ACROSS THE REGION FROM WEST TO EAST TONIGHT AND THURSDAY
MORNING. PRECIP WILL START AS RAIN THEN CHANGEOVER TO SNOW AT KWMC
THIS EVENING AND COULD BE HEAVY BETWEEN 02Z-07Z WITH IFR...AND EVEN
BRIEF LIFR CONDITIONS POSSIBLE. AS THE PRECIP SPREADS
EAST...CONDITIONS WILL DETERIORATE AT KTPH EARLY THURSDAY
MORNING...AND AT KELY AND KEKO BETWEEN 12-15Z THURSDAY. IFR
CIGS/VSBYS ARE LIKELY WITH THIS PRECIP. AHEAD OF THIS SYSTEM BREEZY
SOUTH WINDS WILL CONTINUE ACROSS CENTRAL NV INTO THE EVENING HOURS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 PM PST
THURSDAY FOR NORTHERN ELKO COUNTY.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
THURSDAY FOR HUMBOLDT COUNTY.

WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST THURSDAY FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY.

WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM PST THURSDAY FOR WHITE
PINE COUNTY.

WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST THURSDAY
FOR NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHERN
NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY.

&&

87/99
Hazardous weather outlook, Mar 3, 4:16 PM PST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
416 PM PST WED MAR 3 2010

NVZ013-030>037-050030-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
416 PM PST WED MAR 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TONIGHT.

A STRONG STORM SYSTEM WILL BRING SIGNIFICANT SNOWFALL TO MUCH OF
THE AREA BEGINNING TONIGHT. WINTER STORM WARNINGS AND ADVISORIES
HAVE BEEN POSTED. PLEASE SEE PRODUCT RNOWSWLKN FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG WINTER STORM WILL CONTINUE TO IMPACT NORTHERN AND CENTRAL
NEVADA THURSDAY WITH SIGNIFICANT SNOWFALL IN MANY AREAS. THE STORM
WILL MOVE OUT OF THE REGION THURSDAY NIGHT. ANOTHER STORM SYSTEM
MAY IMPACT THE REGION OVER THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Humboldt

When
March 3, 5:30 PM PST to March 4, 10:00 AM PST
Where
Humboldt forecast zone
Reported by
Trained Spotter
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Six inches of snow was reported at Winnemucca and Orovada, 9 inches at Granite Peak and Buckskin Lower (SNOTEL), 5 inches at McDermitt.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
March 3, 9:30 PM PST to March 4, 7:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Nine to twelve inches of new snow was reported.

Heavy Snow, S Lander & S Eureka

When
March 4, 1:30 AM PST to 10:00 AM PST
Where
S Lander & S Eureka forecast zone
Reported by
Trained Spotter
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Seven inches of new snow was reported 8 miles east of Austin near Bob Scott Summit, 6 inches in Eureka and 10 inches at the Big Creek Summit SNOTEL.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211975, 211976, 211977.